Alert archive / North Dakota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 5, NWS Grand Forks, ND

April 28, 2006Barnes County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Apr 28, 2006, 3:29 PM CDT for Barnes County, North Dakota. It was in force for 61 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 28, 2006, 3:29 PM CDT (20:29 UTC)
Expired
Apr 28, 2006, 4:30 PM CDT
In force
61 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Barnes County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 93 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 28, 3:50 PM CDTHAIL 0.759 Se Dazey, ND
Apr 28, 4:00 PM CDTHAIL 0.754 E Litchville, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 8.5 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2006-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2006-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1164 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 282029
SVRFGF
NDC003-282130-
/O.NEW.KFGF.SV.W.0005.060428T2029Z-060428T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE
329 PM CDT FRI APR 28 2006

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BARNES COUNTY IN SOUTHEAST NORTH DAKOTA
  THIS INCLUDES THE CITY OF VALLEY CITY...

* UNTIL 430 PM CDT

* AT 322 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL.
   THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES   
NORTH OF BALD HILL DAM TO 8 MILES EAST OF YPSILANTI...THESE STORMS 
WERE NEARLY STATIONARY.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  BALD HILL DAM AT 405 PM CDT
  SIBLEY AND 7 MILES NORTHWEST OF VALLEY CITY AT 430 PM CDT

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4723 9816 4679 9842 4665 9840 4665 9827
      4666 9792 4722 9787

$$
DK
2 follow-up statements
000 
WWUS53 KFGF 282055
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE
353 PM CDT FRI APR 28 2006

NDC003-282130-
/O.CON.KFGF.SV.W.0005.000000T0000Z-060428T2130Z/
BARNES ND-
353 PM CDT FRI APR 28 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR BARNES COUNTY...

AT 347 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL. 
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES NORTH
OF BALD HILL DAM TO 8 MILES EAST OF YPSILANTI. THESE STORMS WERE 
NEARLY STATIONARY. THE STRONGEST STORMS WERE LOCATED AROUND 5 MILES 
NORTH OF BALD HILL DAM. 

THREE QUARTER INCH HAIL WAS REPORTED AT 350 PM CDT 9 MILES SOUTHEAST 
OF DAZEY.

SEVERE THUNDERSTORMS WILL BE NEAR...
  ROGERS...ECKELSON AND 8 MILES SOUTHWEST OF SIBLEY BY 430 PM CDT

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4723 9816 4679 9842 4665 9840 4665 9827
      4666 9792 4722 9787

$$
DK
000 
WWUS53 KFGF 282128
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE
428 PM CDT FRI APR 28 2006

NDC003-282138-
/O.EXP.KFGF.SV.W.0005.000000T0000Z-060428T2130Z/
BARNES ND-
428 PM CDT FRI APR 28 2006

...THE SEVERE THUNDERSTORM WARNING FOR BARNES COUNTY WILL EXPIRE AT
430 PM CDT...

DOPPLER RADAR INDICATED THE STORM WAS NO LONGER SEVERE AND SO THE
WARNING WILL BE ALLOWED TO EXPIRE AT 430 PM CDT. 

LAT...LON 4723 9816 4679 9842 4665 9840 4665 9827
      4666 9792 4722 9787

$$

DK/CJS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 10:19 AM CDT, 5 hours 10 minutes earlier.

Area forecast discussion, Apr 28, 10:19 AM CDT, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
1019 AM CDT FRI APR 28 2006

.UPDATE...MAIN CHALLENGE FOR TODAY WILL BE PRECIP/THUNDER CHANCES.
KMVX RADAR SHOWING SHOWERS ACROSS THE SE FA SLOWLY PROPAGATING N.
THIS MOST LIKELY IN RESPONSE TO UPPER JET (DIVERGENCE) IN
ASSOCIATION WITH NOSE OF WEAK LOW LEVEL JET (CONVERGENCE). MODELS
SHOW THIS TO FORCING MOST OF THE DAY...SLOWLY LIFTING NORTH. WILL
GO LIKELY POPS S OF A LINE FROM AROUND BJI-FAR. SHORTWAVE
RESPONSIBLE FOR SHOWERS ACROSS DVL BASIN SHOULD BE OUT OF FA BY
NOON. NEXT CONCERN BECOMES CONVECTIVE CHANCES ACROSS W FA THIS
AFTERNOON WHERE MOSTLY CLEAR SKIES MAY ALLOW FOR SUFFICIENT
HEATING TO CREATE WEAK INSTABILITY. WITH SFC BOUNDARY PRESENT AS
MAIN WAVE APPROACHES THERE SHOULD BE AFTERNOON THUNDER. ISOLD
SEVERE HAIL POSSIBLE...BUT MUCH LIKE YESTERDAY WEAK
INSTABILITY/WEAK DEEP LAYER SHEAR WILL KEEP MOST STORMS WEAK. MAIN
CHANGE TO WX GRIDS WAS TO MOVE THUNDER W OF FARGO CONSIDERING
CURRENT CLOUD SHIELD. REMAINDER OF FA IN BETWEEN THESE AREAS WILL
EXPERIENCE SCT SHOWERS AS FORCING INCREASES THROUGH THE AFTERNOON
HOURS. INCREASED WINDS ACROSS SE FA AS LOW LEVEL JET TO INCREASE
TO AROUND 30KTS BY NOON. UPDATE TO BE SENT BY 1045AM.

&&

.PREV DISCUSSION... (ISSUED 430 AM CDT FRI APR 28 2006)

SHORT TERM...
WATER VAPOR LOOP SHOWING UPPER LEVEL CIRCULATION OVER WESTERN ND
WITH A SHORT WAVE OVER EASTERN ND. SHORT WAVE WAS MOVING NORTH ABOUT
20 MPH. EXPECT SHORT WAVE TO MOVE INTO THE RED RIVER VALLEY TODAY
AND PRODUCE SHOWERS AND THUNDERSTORMS. UPPER JET CONTINUES TO DIG ON
WEST SIDE OF UPPER LOW. CIRCULATION CENTER FORECAST TO MOVE SOUTH
INTO NEB THEN EAST.

COLD CORE UPPER LOW WILL MOVE INTO THE CENTRAL DAKOTAS TODAY WITH A
NE-SW ORIENTATED UPPER LEVEL JET PUNCHING INTO SOUTHEAST ND THIS
AFTERNOON. PRECIPITABLE WATER CONTINUES TO RISE WITH SOUTH LOW LEVEL
FLOW WHILE A BACKING FLOW OCCURS OVER THE HIGH PLAINS

UPPER JET ON WEST SIDE OF UPPER LOW FORECAST TO DIG SOUTH ALONG THE
EASTERN ROCKIES. JET WILL INTERACT WITH UPPER LOW MOVING OUT OF THE
DESERT SOUTHWEST. RESULT WILL BE AN UPPER LOW OVER THE CENTRAL
PLAINS WITH VORTICITY LOBES ROTATING AROUND THE SYSTEM ON SUNDAY.

LONG TERM...
NO CHANGES.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...AREAL FLOOD WARNINGS FOR WALSH AND PEMBINA COUNTIES.
MN...AREAL FLOOD WARNINGS FOR MARSHALL AND KITTSON COUNTIES.

&&

TG
Hazardous weather outlook, Apr 28, 7:09 AM CDT, 8 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
709 AM CDT FRI APR 28 2006

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-291215-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
709 AM CDT FRI APR 28 2006

...RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR MUCH OF THE NORTHERN RED
RIVER AND THE PEMBINA RIVER...

...AREAL FLOOD WARNINGS REMAIN IN EFFECT FOR PEMBINA...KITTSON...
WALSH AND MARSHALL COUNTIES IN THE NORTHERN RED RIVER VALLEY...

...ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE FOR THIS AFTERNOON AND
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER EASTERN NORTH
DAKOTA AND FAR WEST CENTRAL MINNESOTA SOUTH OF A LINE FROM DEVILS
LAKE NORTH DAKOTA TO ADA MINNESOTA. THE STORMS WILL BE MOST LIKELY
AFTER 3PM CDT AND SHOULD END SHORTLY AFTER SUNSET. THE STORMS WILL
MOST LIKELY PRODUCE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

HOPPES

In the hours before

Local storm report, Apr 28, 3:23 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
323 PM CDT FRI APR 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             3 E AMOURDALE           48.87N 99.31W
04/28/2006  E0.75 INCH       TOWNER             ND   PUBLIC

&&

TGRAFENA

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 3:00 PM CDTSevere Thunderstorm WarningFGFTowner32 min
Apr 28, 4:01 PM CDTSevere Thunderstorm WarningFGFRansom, Sargent59 min
Apr 28, 4:17 PM CDTTornado WarningFGFRansom, Sargent43 min
Apr 28, 4:39 PM CDTFlash Flood WarningFGFGriggs15 hr
Apr 28, 5:01 PM CDTSevere Thunderstorm WarningFGFSargent59 min
Apr 28, 5:49 PM CDTSevere Thunderstorm WarningFGFRansom56 min
Apr 28, 6:00 PM CDTSevere Thunderstorm WarningFGFSargent45 min
Apr 28, 6:40 PM CDTSevere Thunderstorm WarningFGFRichland, Sargent65 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.